Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 161, NWS Wichita, KS

July 14, 2012Butler County, Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2012, 7:13 PM CDT for Butler County, Harvey County, Sedgwick County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 7:13 PM CDT (00:13 UTC)
Expired
Jul 14, 2012, 8:00 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Harvey County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3266 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS53 KICT 150013
SVRICT
KSC015-079-173-150100-
/O.NEW.KICT.SV.W.0161.120715T0013Z-120715T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 712 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF WHITEWATER...AND MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  POTWIN...WHITEWATER...TOWANDA AND BENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3786 9727 3809 9723 3808 9690 3786 9688
      3779 9700 3777 9715
TIME...MOT...LOC 0014Z 018DEG 7KT 3803 9709

HAIL...<.75IN
WIND...60 MPH

$$

DARMOFAL
2 follow-up statements
312 
WWUS53 KICT 150030
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT SAT JUL 14 2012

KSC015-079-173-150100-
/O.CON.KICT.SV.W.0161.000000T0000Z-120715T0100Z/
SEDGWICK KS-HARVEY KS-BUTLER KS-
730 PM CDT SAT JUL 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BUTLER...SOUTHEASTERN HARVEY AND NORTHEASTERN SEDGWICK COUNTIES UNTIL
800 PM CDT...

AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST EAST OF 
WHITEWATER...AND MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
POTWIN...TOWANDA...BENTON AND RURAL AREAS OF NORTHEAST SEDGWICK 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3786 9727 3809 9723 3808 9690 3786 9688
      3779 9700 3777 9715
TIME...MOT...LOC 0029Z 011DEG 13KT 3796 9710

HAIL...<.75IN
WIND...60 MPH

$$

DARMOFAL
696 
WWUS53 KICT 150051
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT SAT JUL 14 2012

KSC015-079-173-150101-
/O.EXP.KICT.SV.W.0161.000000T0000Z-120715T0100Z/
SEDGWICK KS-HARVEY KS-BUTLER KS-
751 PM CDT SAT JUL 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER...
SOUTHEASTERN HARVEY AND NORTHEASTERN SEDGWICK COUNTIES WILL EXPIRE AT
800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM FOR AREAS JUST NORTHEAST OF GREATER WICHITA.

LAT...LON 3786 9727 3809 9723 3808 9690 3786 9688
      3779 9700 3777 9715
TIME...MOT...LOC 0051Z 011DEG 13KT 3788 9712

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:27 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 14, 6:27 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT SAT JUL 14 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ANTICIPATE ISOLD DIURNALLY-DRIVEN TSRA OCCURRING OVER CNTRL & SC KS TO
DISSIPATE BY 02Z. ALL 5 TERMINALS TO MAINTAIN VFR STATUS THROUGH LATE
SUN NGT WITH SE WINDS <10KTS GRADUALLY SHIFTING TO THE S 10-15KTS LATE
SUN MORNING.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SAT JUL 14 2012/

DISCUSSION...

FORECAST CHALLENGE: TEMPERATURES AND POPS ARE THE BIGGEST ISSUES FOR
THIS FORECAST. THE QUESTIONABLE TEMPS ARE MAINLY IN THE END OF THE
FORECAST PERIOD...WHILE POP UNCERTAINTY IS FROM SUNDAY INTO MONDAY.
MODEL VARIABILITY IS AIDING THE CONFUSION FOR THESE FORECAST
ELEMENTS.

SYNOPSIS: A LOW ASSOCIATED WITH THE UPPER LEVEL TROUGH THAT DRAPED
THROUGH YESTERDAY IS ANTICIPATED TO STAY OVER EASTERN TEXAS...AND
THE RIDGE APPEARS TO STAY OVER THE CENTRAL PLAINS.

TONIGHT TO MONDAY: THERE IS A SURFACE LOW ALONG THE ROCKIES THAT
WILL MINIMALLY IMPACT CENTRAL AND EASTERN KANSAS AS PART OF IT
SPLITS FOR A NORTHEASTWARD TRACK. A REMAINING PIECE OF THE LOW WILL
STAY IN THE HIGH PLAINS AND IS ANTICIPATED TO INCREASE AFTERNOON
WIND SPEEDS IN CENTRAL KANSAS ON SUNDAY AFTERNOON FOR A BIT OF
RELIEF FROM THE HEAT. TEMPERATURES ACROSS THE FORECAST AREA ARE
GOING TO STAY AROUND 100. THE TRACK OF THE UPPER LEVEL LOW IN
EASTERN TEXAS IS UNKNOWN BASED ON THE DISCREPANCIES BETWEEN THE
MODELS...SO ITS LEVEL OF INFLUENCE IS A TOSS UP AT THIS TIME. THERE
IS INDICATION THAT IT WILL STAY OVER TEXAS AND FINALLY VENTURE
NORTHWARD FOR MONDAY. MODEL SOUNDINGS FOR MONDAY SHOW A BIT OF
INVERSION AND SOME LIMITED INSTABILITY FOR CENTRAL AND SOUTH
CENTRAL...HOWEVER THERE IS A LACK OF CONSISTENCY FOR THIS AREA.
SOUTHEAST KANSAS DOES NOT APPEAR TO HAVE THE SAME INVERSION...BUT
THE AMOUNT OF INSTABILITY IS UNCERTAIN. DID KEEP IN THE SLIGHT
CHANCES FOR SOUTHEAST KANSAS FOR MONDAY AFTERNOON AND EARLY
EVENING...BUT DO NOT KNOW IF THERE COULD BE CHANCES PRIOR. INCREASED
POPS FOR SUNDAY EVENING INTO MONDAY DURING THE DAY...BUT LEFT THEM
BELOW VISIBLE CHANCES GIVEN UNCERTAINTY.

TUESDAY TO SATURDAY: PERSISTENCE IS THE NAME OF THE GAME FOR THIS
PART OF THE FORECAST. OPTED TO KEEP WITH THE TREND FOR HIGHER MAX
TEMPERATURES ON FRIDAY AND SATURDAY FOR THE AREA AS THE RIDGE OF
HIGH PRESSURE SEEMS TO BE FIRMLY PLANTED. TEMPS AT 850MB INCREASE
DURING THIS TIME PERIOD FROM 22 TO 28 DEGREES CELSIUS DEPENDING ON
THE MODEL WITH A DECENT EASTWARD PROGRESSION OF THE 24 DEGREE
CELSIUS ISOTHERM AT THE END OF THE WEEK. THIS MEANS SURFACE
TEMPERATURES WILL BE ROUGHLY 10 DEGREES ABOVE NORMAL FOR THIS TIME
OF YEAR.

VP

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  99  73  98 /  10  10  10  10
HUTCHINSON      72  98  72  98 /  10  10  10  10
NEWTON          71  97  72  97 /  10  10  10  10
ELDORADO        71  97  71  96 /  10  10  10  10
WINFIELD-KWLD   72  98  73  97 /  10  10  10  10
RUSSELL         71 102  72 100 /  10  10  10  10
GREAT BEND      71 100  71  99 /  10  10  10  10
SALINA          73 100  73  99 /  10  10  10  10
MCPHERSON       71  99  72  98 /  10  10  10  10
COFFEYVILLE     71  97  72  96 /  10  10  10  20
CHANUTE         71  97  72  96 /  10  10  10  20
IOLA            71  97  72  96 /  10  10  10  20
PARSONS-KPPF    71  97  72  96 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 4:27 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT SAT JUL 14 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
427 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES WILL BE AROUND 100 DEGREES ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON HEAT INDICES WILL RISE ABOVE 100 DEGREES FOR MUCH OF THE
REGION ON SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EAST OF THE KANSAS
TURNPIKE MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JAKUB/PEARCE

In the hours before

Special weather statement, Jul 14, 4:44 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT JUL 14 2012

KSZ067-142215-
RENO-
444 PM CDT SAT JUL 14 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN RENO COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 20 MILES WEST OF
HUTCHINSON...AND MOVING SOUTH AT 10 MPH.

DOWNBURST WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3793 9809 3780 9822 3788 9842 3801 9843
      3811 9831 3806 9811
TIME...MOT...LOC 2143Z 027DEG 8KT 3797 9826

DARMOFAL
Special weather statement, Jul 14, 7:00 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SAT JUL 14 2012

KSZ052-068-069-083-150030-
BUTLER-HARVEY-MARION-SEDGWICK-
700 PM CDT SAT JUL 14 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN BUTLER...EASTERN HARVEY...SOUTHEAST
MARION AND NORTHEAST SEDGWICK COUNTIES...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CASSODAY...OR 18 MILES
NORTHWEST OF EUREKA...AND MOVING SOUTH AT 15 MPH. OTHER STRONG
STORMS WERE LOCATED JUST EAST OF PEABODY AND ELBING...MOVING SOUTH
AT 15 MPH.

DOWNBURST WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...WHICH
WILL AFFECT AREAS JUST NORTHEAST OF WICHITA THROUGH 730 PM.

&&

LAT...LON 3780 9727 3818 9726 3821 9685 3809 9685
      3808 9652 3780 9652
TIME...MOT...LOC 2358Z 014DEG 11KT 3797 9656

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:00 PM CDTSpecial Weather StatementICTButler30 min
Jul 14, 7:17 PM CDTSpecial Weather StatementICTRice28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.